Missing data, imputation, and endogeneity
Ian McDonough () and
Daniel Millimet
Journal of Econometrics, 2017, vol. 199, issue 2, 141-155
Abstract:
Bassmann (1957, 1959) introduced two-stage least squares (2SLS). In subsequent work, Basmann et al. (1971) investigated its finite sample performance. Here we build on this tradition focusing on the issue of 2SLS estimation of a structural model when data on the endogenous covariate is missing for some observations. Many such imputation techniques have been proposed in the literature. However, there is little guidance available for choosing among existing techniques, particularly when the covariate being imputed is endogenous. Moreover, because the finite sample bias of 2SLS is not monotonically decreasing in the degree of measurement accuracy, the most accurate imputation method is not necessarily the method that minimizes the bias of 2SLS. Instead, we explore imputation methods designed to increase the first-stage strength of the instrument(s), even if such methods entail lower imputation accuracy. We do so via simulations as well as with an application related to the medium-run effects of birth weight.
Keywords: Imputation; Missing data; Instrumental variables; Birth weight; Childhood development (search for similar items in EconPapers)
JEL-codes: C36 C51 J13 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407617300684
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Missing Data, Imputation, and Endogeneity (2016) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:199:y:2017:i:2:p:141-155
DOI: 10.1016/j.jeconom.2017.05.006
Access Statistics for this article
Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson
More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().